New Mexico, 2016

Tornadoes and Hail in New Mexico, August 13, 2016

August 13, 2016 · NWS ABQ · 4 events in 4 counties and zones

A back door cold front surged southwest across New Mexico and interacted with a very rich plume of monsoon moisture surging northward into the state. A strong thunderstorm around Ojo Encino produced a brief landspout tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A back door cold front surged southwest across New Mexico and interacted with a very rich plume of monsoon moisture surging northward into the state. A strong thunderstorm around Ojo Encino produced a brief landspout tornado. This tornado captured lots of attention at a nearby baseball field. Another tornado was reported near Capulin on a distant mesa. No damage was reported from either storm. A funnel cloud was also spotted near Ocate. The most impactful thunderstorm of the day occurred along Interstate 40 near San Fidel. Several inches of penny size hail accumulated on the interstate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 13, 10:42 AM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 13, 10:42 AM MST, 1 hour 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1142 AM MDT SAT AUG 13 2016

.AVIATION...
18Z TAF CYCLE
Thunderstorms gettting an early start this morning thanks to a
low level moisture surge behind the passage of a backdoor front.
Storm motion will be tricky today with 15kt of north to northwest
winds at 18K ft MSL and 40kt of southwest winds at 30K ft MSL.
Majority of storms should drift east to southeastward around 20kt.
A few of the stronger storms east of the central mt chain may
become strong. Brief MVFR vsbys and perhaps MVFR cigs are
possible with the stronger storms. Convective activity will
continue well into the evening hours before diminishing after
midnight. Isold activity likely to continue overnight.

33

&&

.PREV DISCUSSION...304 AM MDT SAT AUG 13 2016...
.SYNOPSIS...
Robust back door cold front has pushed all the way to the
continental divide early this morning. A short wave trough aloft
has moved east with northwest flow behind it. The flow aloft will
weaken as high pressure builds in from the west Sunday into early
next week. A weak trough will reach the west coast late Sunday
and meander over the west for a couple of days. Some energy will
eject east Tuesday and Wednesday with another short wave trough
maybe passing to our north Thursday. Models diverge beyond that.

&&

.DISCUSSION...
We will see an increase in convection over the west and central
areas today thanks to much higher dewpoints behind the back door
front. Overall, an active day is in store for NM. Highs will be
cooler especially in the east.

A downward trend in convection will occur Sunday and Monday as
high pressure builds in from the west. Still enough leftover
moisture though for isolated to scattered storms favoring the
western and central mountains. High temperatures will trend back
up, mainly on Monday.

As a weak but persistent trough moves onshore and slowly east
early in the week, the high will get nudged east. This will allow
a modest increase in moisture and storm activity Tuesday through
Thursday. A portion of the trough looks to break off and cross NM
in the Tuesday to Wednesday time period with another weak trough
passing crossing NM Thursday into Friday.

Models differ at the end of the forecast period. The upper high
will try to re-assert itself late next week, with the GFS showing
more success than the ECMWF. The European has a potent trough over
the Pacific Northwest next weekend which would prevent the upper
high from backing into NM from the east. Thus the ECMWF is more
bullish on convection Friday and Saturday, but dries it out Sunday
as it brings another short wave trough through with drier westerly
flow behind it. For now will keep Friday and Saturday similar to
Thursday, with decent coverage of showers and storms favoring the
higher terrain.

CHJ

&&

.FIRE WEATHER...
Back door front has pushed through the gaps of the central mountain
chain and continues to press westward over the ContDvd. A
significant increase in low level moisture has occurred from the Rio
Grande Valley westward behind the front. Though it will have to
content with the drier air aloft, this should yield an increase in
storms this afternoon between the ContDvd and the central mtn chain.
Southeasterly upslope flow should continue across the plains, and
that should continue to allow storms to fire along and just east of
the central mtn chain. Steering flow should take storms toward the
south and southeast around 10 mph today.

Overall, Sunday should be a bit less active than today. Storms will
initially favor the high terrain and then steering flow will take
them toward the south and perhaps southwest.

The downtrend in thunderstorm activity will continue on Monday as
the upper high sprawls eastward over NM and dry air aloft filters
in. Storms will be few and far between, mainly over the mountains.
Temperatures will respond accordingly, jumping a few degrees from
Saturday's readings. Some of the lowest humidity readings of the
week should be on Monday.

Models are indicating Tuesday may be slightly more active than
Monday in terms of storm coverage. The upper high weakens a bit as a
Pacific trough noses into the Great Basin. Though there doesn't look
to be much moisture increase at low or mid levels, the weaker high
may be just enough to allow a few more storms.

The upper high center is now progged to shift eastward on Wednesday
as the weak aforementioned trough continues to shift eastward. This
should allow for some moisture seepage northward and storm coverage
should increase.  Still some uncertainty on how the trough will
progress later in the week, thus confidence is low on storm coverage
and favored locations.

Haines indices today through Tuesday will remain high across the
northwest quarter of the state. Pockets of poor ventilation will
plague the north central mountain today and Sunday, with perhaps a
broader area of poor ventilation on Monday.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

11
Hazardous weather outlook, Aug 13, 4:17 AM MST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
517 AM MDT SAT AUG 13 2016

NMZ501>540-141200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
517 AM MDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

LOCALIZED HEAVY RAINFALL WITH MINOR FLOODING IS POSSIBLE THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOCALIZED HEAVY RAINFALL WITH MINOR FLOODING IS POSSIBLE SUNDAY
THROUGH FRIDAY WITH ANY STORM THAT DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS
AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG
NMWX.

40

The radar

The Albuquerque radar (KABX), 197 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Mora

When
August 13, 11:48 AM MST to 11:53 AM MST
Where
Mora County, Ocate
Reported by
COOP Observer
Coordinates
36.180, -105.050

A trained spotter and the COOP observer for Ocate reported two brief funnel clouds.

Tornado, McKinley

When
August 13, 12:25 PM MST to 12:30 PM MST
Where
McKinley County, 27.47 mi NE of Hospah
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Social Media
Coordinates
35.960, -107.350

A landspout tornado touched down briefly near Ojo Encino. No damage occurred.

Tornado, Union

When
August 13, 1:02 PM MST
Where
Union County, 3 mi NE of Capulin
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
36.771, -103.952

Brief rope tornado touched down on a distant mesa near Capulin Volcano National Monument.

Hail, Cibola

When
August 13, 1:04 PM MST to 1:20 PM MST
Where
Cibola County, San Fidel
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.080, -107.600

Pea size to penny size hail accumulated up to four inches deep on Interstate 40 near San Fidel and highway 124 near McCartys. One vehicle slid off the highway.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyThe tornado archive for New Mexico, 2016Warnings in New Mexico, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643396, 643397, 643398, 643395.